GENERIC NAME: TENOFOVIR - ORAL (ten-OF-oh-vir)
BRAND NAME(S): Viread
WARNING: Rarely, tenofovir has caused severe (sometimes fatal) liver problems and a certain metabolic problem (lactic acidosis). Tell your doctor immediately if you develop symptoms of liver problems (such as persistent nausea, vomiting, stomach/abdominal pain, pale stools, dark urine, yellowing eyes/skin, unusual tiredness), or of lactic acidosis (such as stomach discomfort, nausea, vomiting, fast/difficult breathing, drowsiness, muscle pain, weakness, cold skin). These serious side effects may occur more often in women and obese patients.
If you have hepatitis B infection, your hepatitis symptoms may get worse or become very serious if you stop taking tenofovir. Talk with your doctor before stopping this medication. Your doctor will monitor liver tests for several months after you stop tenofovir. Tell your doctor immediately if you develop symptoms of worsening liver problems.
Quick GuideHIV AIDS Pictures Slideshow: Myths and Facts on Symptoms and Treatments
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Use the pill identifier tool on RxList.